Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 28, 2002, 6:17 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 6:17 PM EDT (22:17 UTC)
- Expired
- Jul 28, 2002, 7:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Cayuga County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:20 PM EDT | Thunderstorm Wind 55 E | Weedsport, NY | Several trees and wires downed. |
| Jul 28, 6:30 PM EDT | Thunderstorm Wind 50 E | Cato, NY | |
| Jul 28, 6:40 PM EDT | Tornado F1 | Mottville, NY | The tornado touched down briefly in the hamlet of Mottville which is in the town of Skaneateles. The tornado's path length was approximately 100 yards and its width was approximately 50 yards. A trailer home was destroyed in the center of Mottville. The 67 |
| Jul 28, 6:40 PM EDT | Thunderstorm Wind 60 E | Skaneateles, NY | Thunderstorms winds downed numerous trees and wires from Skaneateles through Marcellus, Marietta, and Amber to Otisco. The worst damage was in the village of Skaneateles. In the village an antique boat show was wrapping up. The wind overturned many sailboat |
| Jul 28, 6:49 PM EDT | Thunderstorm Wind 50 E | Scipio Center, NY | Trees and wires down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
939 WUUS51 KBGM 282217 SVRBGM NYC011-067-282300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 617 PM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAYUGA COUNTY IN CENTRAL NEW YORK. ONONDAGA COUNTY IN CENTRAL NEW YORK. * UNTIL 700 PM EDT. * AT 611 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF JORDAN...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JORDAN AT 625 PM EDT. SKANEATELES AT 640 PM EDT. MARCELLUS AND CAMILLUS AT 645 PM EDT. FAIRMOUNT AT 650 PM EDT. WESTVALE AT 655 PM EDT. ONONDAGA AND NEDROW AT 700 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...AND VERY HEAVY RAIN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$ LAT...LON 4320 7661 4299 7670 4286 7634 4303 7603 JAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 2:40 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT SUN JUL 28 2002 LATEST SATELLITE AND RADAR LOOPS SHOWS SMALL CONVECTIVE COMPLEXES OVER NORTHERN PA, FUELED BY OUTFLOW BOUNDARIES, PROGRESSING EAST-SOUTHEAST. MEANWHILE, ACROSS CENTRAL NY, SKIES HAVE CLEARED OUT OR WILL DO SO SHORTLY WITHIN A NARROW REGION OF SUBSIDENCE BEHIND THE DEPARTING SHORT WAVE. THE MAIN QUESTION THROUGH EARLY EVENING IS WILL THERE BE ENOUGH RECOVERY VIA HEATING THE REST OF THE AFTERNOON FOR STORMS TO REFIRE. THUNDERSTORMS ARE CURRENTLY DOING JUST THAT ACROSS SOUTHERN ONTARIO NEAR THE TAIL END OF ANOTHER MID LEVEL WAVE. THIS WAVE IS PROGGED TO MOVE ACROSS THE ST. LAWRENCE VALLEY THIS EVENING, WITH SOME FORCING DOWN INTO NY STATE. GIVEN VERTICAL SHEAR PROFILES AND BUILDING INSTABILITY, ANY STORMS THAT FORM WILL HAVE TO BE MONITORED. WELL INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE THROUGH THE EVENING PERIOD. LATER TONIGHT THROUGH MONDAY, THINGS SHOULD QUIET DOWN AS HEIGHTS ARE EXPECTED TO RISE WITH NO REAL TRIGGERS PRESENT FOR CONVECTIVE DEVELOPMENT. TRULY SUMMER-LIKE CONDITIONS THIS PERIOD WITH VERY WARM TO HOT CONDITIONS TOMORROW AND A LOT OF MUGGINESS TO BOOT. THE NEXT CHANCE FOR PRECIPITATION WILL BE LATE MONDAY NIGHT INTO TUESDAY AS THE NEXT SHORT WAVE AND ASSOCIATED SURFACE FRONT APPROACH FROM THE NORTHWEST. THIS FRONT IS WEAK, THOUGH, WITH HUMIDITY LEVELS ONLY PROGGED TO BE SLIGHTLY LOWER BY TUESDAY AFTERNOON. WORK ZONES WILL HIT THE STREETS BY 3. THE FINAL PACKAGE WILL COME OUT BEFORE 3:30. .BGM...NONE. JUREWICZ
In the hours before
Special weather statement, Jul 28, 5:33 PM EDT, 44 minutes before
NYZ015-016-022-023-025-282230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 533 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE EXTENDING FROM AVOCA TO HORNELL...MOVING EAST AT 65 MPH. STRONG THUNDERSTORMS WILL BE NEAR... COVERT AND STARKEY AT 600 PM. WILLOW CREEK AND TAUGHANNOCK FALLS AT 615 PM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. ** NAME ***
Special weather statement, Jul 28, 5:35 PM EDT, 42 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-290300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 535 PM EDT SUN JUL 28 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1100 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...SUSQUEHANNA AND WAYNE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV AND CLICK ON CENTRAL NEW YORK.
Special weather statement, Jul 28, 5:44 PM EDT, 33 minutes before
NYZ015-016-022-023-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 544 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN STEUBEN COUNTY... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS COHOCTON....OR ABOUT 3 MILES WEST OF PRATTSBURG....MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... PULTENEY AND CROSBY AT 600 PM. DUNDEE AND PORTER CORNER AT 615 PM. STARKEY AND LAKEMONT AT 630 PM. EAST STEAMBURG AND TOWNSENDVILLE AT 645 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. ** NAME ***
Special weather statement, Jul 28, 5:55 PM EDT, 22 minutes before
NYZ017-018-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 555 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING THROUGH CAYUGA COUNTY AND TOWARD WESTERN SECTIONS OF ONONDAGA COUNTY... AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND INTENSE RAINFALL JUST NORTH OF MONTEZUMA....OR ABOUT 15 MILES WEST OF PLAINVILLE....MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... JORDAN AND JACKS REEF AT 615 PM. BENNETTS CORNERS AND CAMILLUS AT 630 PM. FAIRMOUNT AND MARCELLUS AT 645 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND FREQUENT LIGHTNING STRIKES ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JAB
Special weather statement, Jul 28, 6:10 PM EDT, 7 minutes before
NYZ015-023-025-282300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 610 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR HAMMONDSPORT....OR ABOUT 3 MILES NORTHWEST OF WESTON....MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... MECKLENBURG AND REYNOLDSVILLE AT 630 PM. FOREST HOME AND ITHACA AT 645 PM. DRYDEN AND MC LEAN AT 700 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. JFC
Special weather statement, Jul 28, 6:14 PM EDT, 3 minutes before
NYZ044-282315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 614 PM EDT SUN JUL 28 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING FROM DUNDEE TO MONTOUR FALLS...MOVING EAST AT 45 MPH. THUNDERSTORMS WILL BE NEAR... VIRGIL AND SOUTH CORTLAND AT 700 PM. BALTIMORE AND SCOTT AT 715 PM. THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. PADAVONA ** NAME ***
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:33 PM EDT | Tornado Warning | BGM | Onondaga | 27 min |
| Jul 28, 7:18 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.